Hail, Woods
- When
- April 18, 2:40 PM CST
- Where
- Woods County, 6.08 mi E of Camp Houston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.810, -99.010
An upper level low pressure pushed slowly east from southeast Colorado. A cold front/dry line moved southeast behind the low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An upper level low pressure pushed slowly east from southeast Colorado. A cold front/dry line moved southeast behind the low pressure. With the aid of afternoon heating, thunderstorms developed along and ahead of the boundaries. Deep layer shear and instability was more than sufficient for severe thunderstorm development, especially near and north of Interstate 40. By mid afternoon, several thunderstorms had developed and become severe. Large hail was the main threat, although a few locations reported wind damage, and a tornado was reported west of Langston in Logan county. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 18, 12:27 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 127 PM CDT SAT APR 18 2009 .DISCUSSION... A LARGE ARE OF RAIN AND THUNDERSTORMS IS EXPECTED IN NORTHERN OKLAHOMA THIS EVENING AND OVERNIGHT NEAR THE INFLUENCE OF THE UPPER LOW PRESSURE CENTER WHICH IS MOVING SLOWLY EAST. THE COLD FRONT WILL MOVE ACROSS THIS AREA THIS EVENING PROVIDING ADDITIONAL LIFT FOR A LARGER AREA OF RAIN AND THUNDERSTORMS. A FEW THUNDERSTORMS MAY CONTINUE IN SOUTHWEST OKLAHOMA HAVING BEEN INITIATED ALONG THE DRY LINE EARLIER. THE EFFECTS OF THE UPPER LOW WILL LEAVE OKLAHOMA SUNDAY MORNING. NORTHWEST MID-LEVEL FLOW WILL REMAIN IN PLACE THROUGH MID-WEEK WHEN TWO COLD FRONTS ARE EXPECTED BEFORE WEDNESDAY. LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH THESE DRY FRONTS. DURING THE SECOND HALF OF THE WEEK, THE LARGE- SCALE PATTERN IS EXPECTED TO CHANGE WHEN THE PLAINS WILL BE UNDER THE INFLUENCE OF SOUTHWEST FLOW AND A MORE HUMID AIRMASS. THE NEXT CHANCE FOR RAIN COMES SATURDAY WITH THE APPROACH OF AN UPPER WAVE FROM THE WEST. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 51 67 45 73 / 50 10 10 0 HOBART OK 47 64 42 73 / 30 10 0 0 WICHITA FALLS TX 50 69 46 74 / 20 10 0 0 GAGE OK 43 63 40 73 / 40 10 0 0 PONCA CITY OK 49 65 42 71 / 70 30 10 0 DURANT OK 53 69 48 72 / 40 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/09
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT APR 18 2009
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT APR 18 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF OKLAHOMA...AND PART OF WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA LOCATED EAST OF A LINE FROM
LAVERNE IN NORTHWEST OKLAHOMA...TO ELK CITY...WICHITA FALLS...AND
ARCHER CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 11 PM.
IMPACTS...
MINOR HAIL DAMAGE TO AUTOMOBILES...TENDER VEGETATION...AND POSSIBLY
TO ROOFTOPS. HAIL SIZES WILL RANGE UP TO GOLF BALL.
WIND DAMAGE TO TREES...MOBILE HOMES...AND POSSIBLY TO ROOFTOPS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
11 PM.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE HIGH PLAINS WILL MOVE
EAST AND SOUTH ACROSS NORTHERN AND CENTRAL OKLAHOMA THROUGH TONIGHT.
AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS
AND INTO OKLAHOMA THIS AFTERNOON AND EVENING. A DRYLINE AND PACIFIC
COLD FRONT WILL PUSH ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON...WHILE ANOTHER SURFACE BOUNDARY ENTERS
NORTHWEST OKLAHOMA. MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THESE SURFACE FEATURES AS TEMPERATURES WARM INTO THE UPPER 60S
AND MID 70S. ALTHOUGH LOW LEVEL WINDS WILL NOT BE PARTICULARLY
STRONG...SHEAR IN THE MID AND UPPER LEVELS WILL SUPPORT SEVERE
STORMS.
STORMS MAY FORM INITIALLY ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS NEAR THE DRYLINE...WITH OTHER STORMS FORMING
NEAR THE OTHER BOUNDARY ACROSS FAR NORTHWEST OKLAHOMA. THE
STRONGEST LIFT BY THIS EVENING WILL BE ACROSS NORTHERN OKLAHOMA
WITHIN A REGION OF STRONG UPPER LEVEL DIVERGENCE. STORMS THAT FORM
THIS AFTERNOON WILL MOVE INTO CENTRAL PARTS OF THE STATE THIS
EVENING AND INTO EASTERN PARTS OF THE STATE LATE THIS EVENING AND
OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
A FEW WEAK THUNDERSTORMS MAY CONTINUE EARLY SUNDAY MORNING EAST OF
INTERSTATE 35. THE CHANCE FOR THUNDERSTORMS WILL QUICKLY DIMINISH AS
HIGH PRESSURE MOVES INTO THE SOUTHERN PLAINS IN THE AFTERNOON. DRY
WEATHER IS EXPECTED FOR THE REST OF THE WEEK.
.OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 204 PM CDT SAT APR 18 2009 OKZ005-010-181915- WOODWARD OK-WOODS OK- 204 PM CDT SAT APR 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 205 PM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 223 PM CDT SAT APR 18 2009 OKZ004-005-010-181945- WOODWARD OK-HARPER OK-WOODS OK- 223 PM CDT SAT APR 18 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF CAMP HOUSTON TO 4 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 224 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
The Vance AFB radar (KVNX), 79 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
19 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
The hail was reported at the Waynoka Airport.
The hail covered the ground.
A power pole was blown down on Highway 281, two miles north of Highway 64. Monetary damages were estimated.
The reported was relayed by KWTV-9.
A brief tornado struck a group of four homes near Langston. All four homes sustained significant damage, including a two story home where the second floor was destroyed. Significant roof damage was noted on the other homes, as well as damage to walls and windows. The tornado caused significant damage to trees and power poles, including several that had been snapped. A few outbuildings and sheds were also heavily damaged at this location. No injuries were reported with the tornado. Damage estimates were not given.
The spotter also estimated 60 mph winds with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165691, 165692, 165693, 165694, 165695, 165696, 165697, 165698, 165699, 165700, 165701, 165702, 165703, 165704, 165705, 165706, 165707, 165708, 165709, 165710, 165711.